Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
165 Doctors are Online

Child has typhoid, taking Cefixime. Can we give Meftal for reducing fever?

User rating for this question
Answered by

Pediatrician, Infectious Diseases
Practicing since : 2005
Answered : 1528 Questions
My daughter has typhoid. Initialliy the doctor prescribed olfloxacin 100 mg (before diagnosis) Currently taking antibiotic (cefixime 200mg)Fever around 102 deg. Can we give meftal 250 for reducing fever.? She has shivering during fever. Is this common or sign of secondary infection like malaria? How long does it take for the patient to get well?
Posted Wed, 19 Sep 2012 in Child Health
Answered by Dr. Hema Yadav 1 hour later
Thanks for posting your query.
Fever of 102 F and more is common in typhoid and should be controlled by antipyretic medicines like acetaminophen or mefenamic acid or ibuprofen ..Apply cold compress to the forehead if temperature rises above 103 degrees Fahrenheit.So yes you can give her any of these as prescribed by her doctor . The dose of meftal 250 for a 14 year child would be one tablet thrice daily .
The shivering associated can be usually present with high grade fevers and does not always mean a malaria infection.
However if the high fever with chills are persistent even after a week or two of starting appropriate antibiotics for typhoid ( ofloxacin , Cefixime or azithromycin ) then your doctor might rule out two common conditions like malaria and Urinary tract infection.
This need not be necessary if the diagnostic tests for typhoid are positive ( stool culture ,widal etc ) , as in such case it might just be better to wait and watch for completion of treatment 10- 14 days) to see for improvement.

Usually in typhoid the patient may take upto 6 weeks for complete recovery but it varies from person to person and depends on the severity of the illness .
Complete bed rest is essential.
Patient should be on a soft digestible or liquid diet like orange, barley juice and milk.
Gradually start a well-balanced diet.Avoid foods which derange and upset the
stomach. Avoid spicy food, tea, coffee, aerated drinks, refined foods and alcohol.
Hope I have answered your query.
Kindly accept my answer if you have no further queries.
Wishing her a speedy recovery.

Above answer was peer-reviewed by
Follow-up: Child has typhoid, taking Cefixime. Can we give Meftal for reducing fever? 5 hours later
Thank you very much Dr. XXXXXXX for the detailed response. I just have a couple of follow-up questions:
1. Today she has passed motion four times. Stools : greenish semi solid
Is this a matter of concern-any medication required?

2. She is taking bath as usual once a day in hot water - is it o.k

Thanks & Regards,

Answered by Dr. Hema Yadav 18 minutes later
Thanks for the follow up.
Answer1. Yes it is a common symptom of typhoid as typhoid is an infection of the gastrointestinal tract . So greenish diarrhoea may occur. It doesn't require any other curative treatment apart from the given antibiotics .
However supportive treatment like good hydration with plenty of fluids , oral multivitamin and zinc supplement( zincovit , zinconia etc) and probiotics ( enterogermina twice daily) might be beneficial .
Even without it the symptoms will resolve once the infection is controlled.
Answer 2. Yes you can maintain good hygiene as usual by daily bath .

Hope I have answered your queries.
Wishing her good health.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Pediatrician

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor